Connecticut, 2013Flash Flooding in Connecticut, July 25, 2013
July 25, 2013 · NWS OKX · 7 events in 1 county or zone
The combination of a moist airmass and a wave of low pressure tracking north along a cold front just to the east of Long Island resulted in scattered showers and thunderstorms across Southeast Connecticut. The redevelopment of these showers and storms over the same area led to a period of persistent heavy rain over New London County, which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a moist airmass and a wave of low pressure tracking north along a cold front just to the east of Long Island resulted in scattered showers and thunderstorms across Southeast Connecticut. The redevelopment of these showers and storms over the same area led to a period of persistent heavy rain over New London County, which resulted in flash flooding. The township of Norwich was hit the hardest with WSR-88D Dual-Pol Storm Total Accumulation estimates of 5 to 8 inches, verified by observations received on the ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 25, 12:52 PM EST, 36 minutes earlier.
Area forecast discussion, Jul 25, 12:52 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
152 PM EDT THU JUL 25 2013
.SYNOPSIS...
A FRONTAL BOUNDARY EAST OF THE AREA WILL REMAIN NEARLY STATIONARY
THROUGH FRIDAY AS A WAVE OF LOW PRESSURE MOVES ALONG IT. THIS LOW
MOVES INTO NORTHERN NEW ENGLAND FRIDAY NIGHT...AND INTO THE CANADIAN
MARITIMES FOR THE WEEKEND. WEAK HIGH PRESSURE BUILDS INTO THE
LOCAL REGION FRIDAY NIGHT AND SATURDAY. BY SUNDAY...ANOTHER COLD
FRONT WILL BE APPROACHING FROM THE WEST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOUDY TODAY AS SURFACE LOW PRESSURE TO THE SOUTH MOVES UP THE
EAST COAST. 500MB TROUGH BECOMES NEGATIVELY TILTED TO OUR WEST AND
STEERS THE SURFACE LOW NNE. THIS WILL PUSH THE NW FRINGE OF
RAINFALL AT LEAST OVER THE EASTERN PORTION OF THE FORECAST AREA.
CHANGED POPS A LITTLE TO REFLECT CURRENT TRENDS...BUT THINKING
REMAINS THAT OVERALL BETTER CHANCES OF RAINFALL REMAIN TO THE
EAST...BUT THE ENTIRE FORECAST AREA HAS AT LEAST A SLIGHT CHANCE
OF SHOWERS. RAINFALL WILL BE HEAVY AT TIMES OVER SE CT THIS
AFTERNOON. SEE HYDROLOGY SECTION BELOW FOR MORE DETAILS.
THERE IS JUST ENOUGH ELEVATED INSTABILITY FOR AN ISOLATED RUMBLE
OF THUNDER OVER FAR EASTERN SECTIONS.
LOWERED HIGH TEMP FORECAST FURTHER BY A COUPLE OF DEGREES. SOME
RECORD LOW MAXIMUM TEMPERATURES FOR THIS DAY MAY BE SET. SEE
CLIMATOLOGY SECTION BELOW.
THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC OCEAN BEACHES
TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
CHANCES FOR RAIN WILL CONTINUE TONIGHT AS A WAVE OF LOW PRESSURE
TRACKS ALONG A STALLED FRONTAL BOUNDARY JUST EAST OF THE AREA.
HIGHEST LIKELIHOOD FOR RAIN IS ACROSS EASTERN LONG ISLAND AND
SOUTHEAST CT. MODELS ARE IN DECENT AGREEMENT WITH THE TIMING AND
LOCATION OF THE LOW TRACK...WITH THE EXCEPTION OF THE GFS AND CMC WHO
INCREASE IN FORWARD SPEED MUCH FASTER THAN THE REMAINING GUIDANCE
ON FRIDAY. FOR THIS REASON...IT HAS BEEN DISCOUNTED FROM THE
FORECAST FOR THIS PERIOD. COULD BE SOME LINGERING SHOWERS ACROSS
THE EASTERN ZONES ON FRIDAY...BUT THE BULK OF THE PRECIP IS
FORECAST TO REMAIN E OF THE AREA AS THE LOW PASSES BY AND LIFTS
INTO THE GULF OF MAINE BY EVENING.
TEMPS TONIGHT AND TOMORROW SHOULD BE NEAR NORMAL LEVELS. GUIDANCE
WAS CLOSE AND A BLEND WAS ACCEPTED.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LIFTING TROUGH TO THE NORTHEAST FRIDAY NIGHT INTO WEEKEND WILL
ALLOW FOR A STEADY TREND IN GEOPOTENTIAL TENDENCY. LARGE UPPER
LEVEL CLOSED LOW IN GREAT LAKES MOVES INTO THE NORTHEAST SUNDAY
AND SUNDAY NIGHT. THIS WILL THEN LIFT INTO SOUTHEAST CANADA AND
FLATTEN WITH LESS AMPLITUDES IN LONGWAVE TROUGH IN THE NORTHEAST
FOR EARLY TO MID NEXT WEEK.
DRY WEATHER FOR FRIDAY NIGHT AND THEN AN INCREASING CHANCE OF
SHOWERS WITH PERHAPS SOME ISOLATED THUNDERSTORMS SATURDAY AND
SATURDAY NIGHT. THESE INCREASE IN PROBABILITY FOR SUNDAY AND
SUNDAY NIGHT. A RETURNING DRYING TREND FOR MONDAY FROM WEST TO
EAST WITH SLIGHT CHANCES OF CONVECTION TOWARDS MIDWEEK.
THERE WILL BE EXTRA SYNOPTIC FORCING SUNDAY WITH RIGHT REAR QUAD OF
100-115 KT JET ENHANCING LIFT. WITH CAPE EXCEEDING 1000 J/KG ACROSS
THE REGION...LOOKING AT SHOWERS AND THUNDERSTORMS WHICH FROM MODEL
QPF FIELDS...ARE FOCUSED MORE IN THE WESTERN SECTIONS AND EASTERN
SECTIONS HAVE LESS QPF. MODELS ARE CONVEYING 0-6KM SHEAR OF AROUND
30 KT AND PWATS ARE AROUND 1.75 TO 2 INCHES. THEREFORE...CONVECTION
COULD BE STRONG WITH HEAVY RAIN POSSIBLE.
REGARDING TEMPERATURES...THEY WILL BE NEAR NORMAL VALUES FOR MUCH OF
THE LONG TERM PERIOD.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CIGS GENERALLY AVERAGING 2500-3000 FT...OCCASIONALLY DIPPING CLOSE
TO 2000 FT FROM TIME TO TIME FOR THE REST OF THE DAY.
TONIGHT...CIGS DROP CLOSE TO 1500 FT. RAIN SHOULD MAINLY STAY EAST
OF KJFK/KLGA...BUT THERE MAY BE A STRAY SHOWER AS FAR WEST AS
KEWR/KTEB. RAIN WILL DROP CONDS TO MVFR WITH VSBYS 3-5 SM. CIGS
LIFT TO 3500 FT FRIDAY MORNING...GRADUALLY IMPROVING THEREAFTER.
NORTHEAST WINDS TODAY REMAIN 10 TO 15 KTS WITH GUSTS AT TIMES 15
TO 20 KTS. THESE WINDS CONTINUE INTO TONIGHT...AND THEN WILL BACK
TO THE NORTH AFTER MIDNIGHT. WINDS DIMINISH TO 5-10 KT FRIDAY
MORNING.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: CIGS GENERALLY AROUND 2500 FT THROUGH THIS
EVENING. VCSH POSSIBLE.
KJFK FCSTER COMMENTS: CIGS AROUND 2500 FT...DIPPING TO 200 FT FROM
TIME TO TIME IN -RA THROUGH THIS EVENING.
KLGA FCSTER COMMENTS: CIGS AROUND 2500 FT...DIPPING TO 200 FT FROM
TIME TO TIME IN -RA THROUGH THIS EVENING.
KTEB FCSTER COMMENTS: CIGS GENERALLY AROUND 2500 FT THROUGH THIS
EVENING. VCSH POSSIBLE.
KHPN FCSTER COMMENTS: CIGS GENERALLY AROUND 2500 FT THROUGH THIS
EVENING. VCSH POSSIBLE.
KISP FCSTER COMMENTS: CIGS AROUND 2000 FT THROUGH THIS EVENING
WITH PERIODS OF RAIN...DIPPING CIGS CLOSE TO 1500 FT.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.FRIDAY-SATURDAY NIGHT...MAINLY VFR...WITH SUB-VFR POSSIBLE IN
ISOLD-SCT SHRA. ALSO A SLIGHT CHANCE OF TSRA SATURDAY
AFTERNOON/EVENING.
.SUNDAY-MONDAY...SUB-VFR POSSIBLE IN SCT SHRA/TSTMS.
.TUESDAY...VFR.
&&
.MARINE...
SCA CONDITIONS ON THE EASTERN OCEAN WATERS CONTINUED...AND A SCA
MAY NEED TO BE ADDED TO THE WESTERN OCEAN WATERS FOR LATE THIS
AFTERNOON INTO TONIGHT AS THE PRESSURE GRADIENT TIGHTENS...AND NE
WINDS BUILD SEAS TO NEAR 5 FT.
THEN AS LOW PRESSURE TRACKS ALONG A STALLED FRONTAL BOUNDARY
PASSING NEAR THE 40N 70W BENCHMARK ON FRI...SCA CONDITIONS ARE
EXPECTED TO CONTINUE. FOR EASTERN LONG ISLAND SOUND AND BAYS AS
WELL AS OCEAN WEST OF FIRE ISLAND INLET...WIND GUSTS TO 25 KT WILL
BE OCCASIONAL.
FOR FRIDAY NIGHT THROUGH TUESDAY...WE START WITH SCA CONDITIONS
FOR SEAS...WHICH WILL CONTINUE FRIDAY NIGHT INTO THE DAYTIME HOURS
ON SATURDAY...MAINLY EAST OF FIRE ISLAND INLET. THESE SEAS WILL
GRADUALLY LOWER BELOW 5 FT ON SATURDAY FROM WEST TO EAST.
OTHERWISE...WINDS WILL REMAIN BELOW SCA CRITERIA WITH WEAK
PRESSURE GRADIENTS IN PLACE.
&&
.HYDROLOGY...
LESS THAN 1/10 OF AN INCH OF RAINFALL IS EXPECTED ACROSS
NYC...SOUTHWEST CT AND THE LOWER HUDSON VALLEY THROUGH
FRIDAY...WHILE BETWEEN 1/10 AND 1/3 IS EXPECTED FOR MOST OF SE CT
AND LONG ISLAND. ACROSS SOME PARTS OF SE CT...AN INCH TO LOCALLY
UP TO AROUND INCHES OF RAINFALL WILL BE POSSIBLE DUE TO A SERIES
OF THUNDERSTORMS MOVING OVER THE SAME AREA. FLASH FLOODING WILL
BE POSSIBLE THROUGH THIS AFTERNOON.
HEAVY RAIN WITH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SUNDAY. HENCE...LOCALIZED POOR DRAINAGE AND URBAN FLOODING WILL BE
POSSIBLE. OTHERWISE...NO SIGNIFICANT WIDESPREAD PRECIPITATION
EXPECTED.
&&
.TIDES/COASTAL FLOODING...
BASED ON THE PREVIOUS TWO HIGH TIDE CYCLES...A LOWERING ASTRONOMICAL
TIDE...AND WIND FORECAST...NOT EXPECTING MINOR COASTAL FLOODING
TONIGHT...BUT WILL NEED TO KEEP AN EYE ON THIS AS BENCHMARKS
PROBABLY WILL NOT BE MISSED BY MUCH.
&&
.CLIMATE...
THE FOLLOWING ARE THE RECORD LOW MAXIMUM TEMPERATURES FOR THIS DATE:
..LOCATION.........TEMPERATURE....YEAR..
CENTRAL PARK NY........69.........1902..
KENNEDY NY.............72.........1977..
LAGUARDIA NY...........73.........1974..
NEWARK NJ..............73.........1969..
ISLIP NY...............73.........2000..
BRIDGEPORT CT..........71.........1977..
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ350-353.
&&
Hazardous weather outlook, Jul 25, 3:51 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
451 AM EDT THU JUL 25 2013
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-260900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
451 AM EDT THU JUL 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-260900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
451 AM EDT THU JUL 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Flash Flood, New London
- When
- July 25, 1:28 PM EST to 4:01 PM EST
- Where
- New London County, 0.57 mi NW of Northwichtown to 0.82 mi NW of Northwichtown
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.556, -72.108
A vehicle was stranded in flood waters on Huntington Ave in Norwich.
Flash Flood, New London
- When
- July 25, 1:45 PM EST to 4:01 PM EST
- Where
- New London County, 0.57 mi NW of Northwichtown to 1.77 mi WNW of Northwichtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.555, -72.109
West Town St. at I-395 in Norwichtown was impassable due to flooding. In addition, a vehicle was stranded in flood waters at the intersection of While Plains Rd. and Hansen Rd. also in Norwich.
Flash Flood, New London
- When
- July 25, 1:57 PM EST to 4:01 PM EST
- Where
- New London County, 0.33 mi NW of Northwichtown to 0.41 mi NW of Northwichtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.553, -72.105
An office complex at 12 Case St. in Norwich was evacuated due to flooding.
Flash Flood, New London
- When
- July 25, 2:21 PM EST to 4:01 PM EST
- Where
- New London County, 0.19 mi SW of Northwichtown to 0.16 mi WSW of Northwichtown
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.548, -72.103
In Norwich, the Yantic River exceeded bankfull at the intersection of Sturtevant St. and Pleasant St., downstream of the river gauge, resulting in flooding. The public reported a storm total rainfall of 7.88 inches. Mesonets from the neighboring towns of Yantic, Oakdale and Montville reported total rainfall amounts of 5.25 inches, 3.17 inches and 1.96 inches respectively. Additionally, between 1200 and 1215 EST, the mesonet in Yantic reported 1.15 inches of rainfall in 15 minutes.
Flash Flood, New London
- When
- July 25, 2:30 PM EST to 4:01 PM EST
- Where
- New London County, 0.74 mi NW of Northwichtown to 0.77 mi NW of Northwichtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.558, -72.110
Sholes Ave., Pleasant St., and West Town St. in Norwich were closed due to flooding. Residents in the area also experienced basement flooding. Several motor vehicles were stranded in flood waters as well and occupants were rescued by the local fire department.
Flash Flood, New London
- When
- July 25, 2:40 PM EST to 4:01 PM EST
- Where
- New London County, 0.34 mi W of Northwichtown to 0.32 mi NW of Northwichtown
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.551, -72.106
The exit ramp of I-395 at exit 82, West Town St. was closed due to flooding in Norwich.
Flash Flood, New London
- When
- July 25, 3:31 PM EST to 4:01 PM EST
- Where
- New London County, 0.56 mi N of Mohegan to 0.57 mi N of Mohegan
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.478, -72.100
Golden Rd. near Rt. 32 in Norwich was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 25, 20131 death · 1 event
- Flash Flooding and Hail in New Mexico, July 25 to 26, 20133 injured · $610,000 · 0.75 in hail · 8 events
- Flash Flooding and Hail in Oklahoma, July 25 to 26, 2013$331,000 · 1.75 in hail · 12 events
- Hail and Heavy Rain in Iowa, July 25, 2013$177,000 · 1.25 in hail · 20 events
- Hail and Damaging Wind in Wisconsin, July 25, 2013$199,000 · 2.5 in hail · 10 events
- Hail and Damaging Wind in Minnesota, July 25, 2013$70,000 · 1.25 in hail · 5 events
- Flash Flooding and Hail in Arizona, July 25, 2013$30,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nevada, July 25 to 28, 2013$25,000 · 0.88 in hail · 2 events
- Flash Flood and Damaging Winds in Michigan, July 25 to 26, 2013$13,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in South Carolina, July 25, 20131.75 in hail · 7 events
- Hail and Damaging Wind in Montana, July 25 to 26, 20131.75 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 25, 2013$6,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472544, 472547, 472552, 472557, 472561, 472566, 472569.